Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS State College, PA

July 23, 2017York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 23, 2017, 4:50 PM EDT for York County, Pennsylvania. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 4:50 PM EDT (20:50 UTC)
Expired
Jul 23, 2017, 8:45 PM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County York County, PA

The radar

The Sterling radar (KLWX), 126 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:45 PM EDTFLASH FLOODDover, PANUMEROUS ROADS IMPASSABLE DUE TO FLOODING
Jul 23, 6:58 PM EDTFLASH FLOODNew Freedom, PAFRONT STREET FLOODED AND IMPASSABLE
Jul 23, 8:00 PM EDTFLASH FLOODShrewsbury, PAROUTE 851 IN RAILROAD BOROUGH IMPASSABLE DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 115 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

238 
WGUS51 KCTP 232050
FFWCTP
PAC133-240045-
/O.NEW.KCTP.FF.W.0012.170723T2050Z-170724T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
450 PM EDT SUN JUL 23 2017

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  York County in south central Pennsylvania...

* Until 845 PM EDT.

* At 447 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over Central York County. The 
  storms are nearly stationary. Up to two inches of rain have 
  already fallen, and additional rain and storms are moving in from 
  the west. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Red Lion, Spry, Weigelstown, Dallastown, York, York Airport,
  Stonybrook-Wilshire, Cross Roads, Holtwood and Glen Rock.

Additional rainfall amounts of an inch or two are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4001 7701 4012 7691 3991 7639 3987 7638
      3977 7627 3972 7624 3972 7678

$$

Dangelo
3 follow-up statements
652 
WGUS71 KCTP 232208
FFSCTP

Flash Flood Statement
National Weather Service State College PA
608 PM EDT SUN JUL 23 2017

PAC133-240045-
/O.CON.KCTP.FF.W.0012.000000T0000Z-170724T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York PA-
608 PM EDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
YORK COUNTY...

At 605 PM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the warned area. Two to four 
inches of rain has fallen from near Dover through York City and down 
to Stewartstown. Flash flooding expected.

Some locations that will experience flooding include...
Red Lion, Spry, Weigelstown, Dallastown, York, York Airport,
Stonybrook-Wilshire, Cross Roads, Holtwood and Glen Rock.

The rain should lighten up through 7 PM EDT, but additional rainfall 
is likely later tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4001 7701 4012 7691 3991 7639 3987 7638
      3977 7627 3972 7624 3972 7678

$$

Dangelo
189 
WGUS71 KCTP 232312
FFSCTP

Flash Flood Statement
National Weather Service State College PA
712 PM EDT SUN JUL 23 2017

PAC133-240045-
/O.CON.KCTP.FF.W.0012.000000T0000Z-170724T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York PA-
712 PM EDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
YORK COUNTY...

At 711 PM EDT, emergency management reported flash flooding in New 
Freedom Borough and near Dover, closing roads. The rain is tapering 
off, but additional flooding is expected before the water begins to 
recede. 

Some locations that will experience flooding include...
Red Lion, Spry, Weigelstown, Dallastown, York, York Airport,
Stonybrook-Wilshire, Cross Roads, Holtwood and Glen Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4001 7701 4012 7691 3991 7639 3987 7638
      3977 7627 3972 7624 3972 7678

$$

Dangelo
824 
WGUS71 KCTP 240039
FFSCTP

Flash Flood Statement
National Weather Service State College PA
839 PM EDT SUN JUL 23 2017

PAC133-240048-
/O.EXP.KCTP.FF.W.0012.000000T0000Z-170724T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York PA-
839 PM EDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING FOR YORK COUNTY WILL EXPIRE AT 845 PM
EDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4001 7701 4012 7691 3991 7639 3987 7638
      3977 7627 3972 7624 3972 7678

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:22 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 23, 3:22 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service State College PA
322 PM EDT Sun Jul 23 2017

.SYNOPSIS...
A frontal boundary will remain in the vicinity of Pennsylvania
through Monday...touching off scattered to numerous showers and
strong thunderstorms...some with heavy downpours through late
tonight and early Monday morning. Another round of showers and
thunderstorms is expected on Monday before high pressure builds
into the region by the middle of next week. A cold front will
likely push southeast in the state toward the end of next week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Ridging aloft with deepest layer moisture pooled to the south of
quasi-stationary front draped across central PA this afternoon.
Still sufficient moisture for isold to sct coverage of showers
and now isold tstorms tracking into the Laurel Highlands.
Boundary layer winds still extremely weak, so the main threat
from any of these slow movers is a locally heavy downpour
through late afternoon. NCAR ensemble CAPEs still pointing
toward near 2000 J/kg values and although speed shear is a bit
lacking for a hail threat late this afternoon and early evening.

By early to mid evening, however, increasing large scale
forcing ahead of approaching upper trough should will support
increasing coverage of showers/ thunderstorms with more
organized and possibly training clusters of storms expected.
CAMs have been latching onto this idea since the overnight, and
painting 2-4" amounts over portions of the middle to lower Susq
River Valley. Some of these areas have 3 hr FFG values as low as
1.5". Coordinated a FF Watch for my east central and southeast
Counties with BGM and PHI...focusing on the evening to overnight
timeframe for greatest heavy rainfall threat (running from 21z
through 09z Mon).

Lesser threat of severe given absence of boundary layer winds,
but some storms could produce strong downbursts as well from
impressive water loading. Locally heavy rain and FF threat
lasts into the pre dawn hours, especially middle to lower Susq.
which CAMs suggest will see multiple rounds/clusters with
potentially heavy rainfall.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Upper trough will pivot through on Monday, bringing a good
chance of additional showers/storms to northeast Pa, while large
scale subsidence in its wake is likely to suppress convection
across the southwest part of the state. With the exception of
northeast Pa, Monday should feature more sunshine than today, as
much lower PW air finally flows into the region.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Not a lot of change from yesterday. Still going mainly
with dry conditions Tuesday into Wed. Did lower temperatures
a degree or so on Tue, given concern for some clouds and
lack of real strong cool push. Also models show pair of weak
lows just inland from the south shore of the lower Great
Lakes, not sure what to make of this. A strange summer lately.

Still expecting showers and storms on Thursday into the first
part of Friday, with the next cold front.

Went with mainly dry conditions after early Friday.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Quasi-stationary frontal boundary draped across central PA will
continue to be the focus for scattered showers through the
this afternoon. Diurnal heating/destabilization, combined with
large scale forcing ahead of approaching upper trough, should
support fairly widespread tstorm development this afternoon
and evening - especially over eastern half - with local
restrictions.

Tonight, restrictions return in wake of trough axis, with IFR
conditions likely in the north and east, and MVFR in the central
mountains.

.OUTLOOK...

Tonight...Cig restrictions likely. Scattered TSRA/SHRA.

Mon...AM restrictions likely. Scattered TSRA.

Tue-Wed...AM restrictions north/west. Otherwise no sig wx.

Thu-Fri...Chance of afternoon TSRA/SHRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for PAZ028-041-042-046-
049>053-056>059-063-065-066.

&&

SYNOPSIS...DeVoir
NEAR TERM...DeVoir
SHORT TERM...DeVoir
LONG TERM...Martin
AVIATION...DeVoir/RXR
Hazardous weather outlook, Jul 23, 2:24 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
224 PM EDT Sun Jul 23 2017

PAZ041-042-241830-
Northern Lycoming-Sullivan-
224 PM EDT Sun Jul 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms with damaging winds 60 mph or
greater and large hail exceeding 1 inch in diameter are possible
late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong thunderstorms with gusty winds and hail are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>027-033>037-045-064-241830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Franklin-Tioga-Southern Clinton-Adams-
224 PM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms with damaging winds 60 mph or greater
and large hail exceeding 1 inch in diameter are possible late this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong thunderstorms with gusty winds and hail are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-046-049>053-056>059-063-065-066-241830-
Juniata-Southern Lycoming-Union-Snyder-Montour-Northumberland-
Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-York-Lancaster-
224 PM EDT Sun Jul 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms with damaging winds 60 mph or
greater, large hail and localized flooding are possible late this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong thunderstorms with gusty winds and hail are possible Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 2:47 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service State College PA
247 PM EDT SUN JUL 23 2017

PAZ066-231900-
Lancaster PA-
247 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
300 PM EDT...

At 246 PM EDT, Doppler radar indicated a strong thunderstorm near
Wakefield, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Wakefield, Holtwood, Little Britain, Kirkwood and Peach Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 7624 3977 7627 3982 7633 3986 7633
      3988 7602 3981 7603 3980 7605 3979 7604
      3976 7606 3976 7608 3973 7610 3974 7611
      3972 7614
TIME...MOT...LOC 1846Z 274DEG 14KT 3976 7625

Martin
Special weather statement, Jul 23, 2:52 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service State College PA
252 PM EDT SUN JUL 23 2017

PAZ006-037-231930-
Potter PA-Tioga PA-
252 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 330 PM EDT...

At 252 PM EDT, Doppler radar indicated a strong thunderstorm over
Galeton, moving southeast at 15 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Wellsboro, Leetonia, Galeton, Leonard Harrison State Park and Gaines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4166 7778 4184 7776 4185 7723 4156 7731
TIME...MOT...LOC 1852Z 274DEG 14KT 4175 7768

Martin
Special weather statement, Jul 23, 3:29 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service State College PA
329 PM EDT SUN JUL 23 2017

PAZ006-037-232015-
Potter PA-Tioga PA-
329 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 415 PM EDT...

At 328 PM EDT, Doppler radar indicated a strong thunderstorm near
Whitesville, moving southeast at 25 mph. This storm has made damage
in New York state, but may be weakening slightly. If the storm stays
intense, a severe thunderstorm warning may be necessary for northern
Tioga County. Nickel size hail and wind gusts greater than 50 MPH
are possible.

Locations impacted include...
Elkland, Harrison Valley, Lawrenceville, Gaines, Westfield,
Keeneyville, Knoxville, Osceola and Tioga Junction.

LAT...LON 4177 7753 4200 7785 4200 7696
TIME...MOT...LOC 1928Z 296DEG 23KT 4206 7770

Dangelo
Special weather statement, Jul 23, 3:57 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service State College PA
357 PM EDT SUN JUL 23 2017

PAZ037-041-232030-
Northern Lycoming PA-Tioga PA-
357 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT PARTS OF NORTHERN
LYCOMING AND TIOGA COUNTIES UNTIL 430 PM EDT...

At 356 PM EDT, Doppler radar indicated a strong thunderstorm over
Morris, moving southeast at 25 mph. Wind gusts of 50 to 55 mph are
possible. This storm has weakened recently, but may re-intensify.

Locations impacted include...
Ralston, Ogdensburg, Blossburg, Morris, Arnot, Buttonwood, Liberty
and Ski Sawmill Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.

&&

LAT...LON 4168 7688 4161 7688 4149 7694 4148 7721
      4159 7744 4175 7720
TIME...MOT...LOC 1956Z 296DEG 23KT 4164 7725

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:54 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
Jul 23, 2:27 PM EDTFlash Flood WatchCTPAdams, Cameron, Clinton, Columbia, Cumberland, Dauphin and 17 more18 hr
Jul 23, 2:47 PM EDTSpecial Weather StatementCTPLancaster13 min
Jul 23, 2:52 PM EDTSpecial Weather StatementCTPTioga38 min
Jul 23, 3:22 PM EDTSevere Thunderstorm WarningCTPTioga38 min
Jul 23, 3:29 PM EDTSpecial Weather StatementCTPTioga46 min
Jul 23, 3:40 PM EDTSevere Thunderstorm WarningCTPPotter, Tioga80 min
Jul 23, 3:57 PM EDTSpecial Weather StatementCTPTioga33 min
Jul 23, 4:06 PM EDTAreal Flood AdvisoryCTPYork3 hr
Jul 23, 4:35 PM EDTAreal Flood AdvisoryCTPFranklin3 hr
Jul 23, 4:55 PM EDTAreal Flood AdvisoryCTPAdams, York3 hr
Jul 23, 5:00 PM EDTSpecial Weather StatementCTPTioga30 min
Jul 23, 5:07 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan53 min
Jul 23, 5:17 PM EDTSpecial Weather StatementCTPLebanon28 min
Jul 23, 5:34 PM EDTSpecial Weather StatementCTPCumberland26 min
Jul 23, 5:36 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, York54 min
Jul 23, 6:00 PM EDTSevere Thunderstorm WarningCTPLycoming, Montour, Northumberland60 min
Jul 23, 6:05 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lancaster, York3 hr
Jul 23, 6:36 PM EDTFlash Flood WarningCTPDauphin, Lebanon3 hr
Jul 23, 6:59 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland61 min
Jul 23, 7:08 PM EDTSpecial Weather StatementCTPDauphin37 min
Jul 23, 7:32 PM EDTAreal Flood AdvisoryCTPDauphin, Northumberland3 hr
Jul 23, 7:59 PM EDTFlash Flood WarningCTPDauphin, Northumberland3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.